Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 175, NWS North Platte, NE

July 28, 2019Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2019, 11:03 PM CDT for Wheeler County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2019, 11:03 PM CDT (04:03 UTC)
Expired
Jul 28, 2019, 11:30 PM CDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 165 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

402 
WUUS53 KLBF 290403
SVRLBF
NEC183-290430-
/O.NEW.KLBF.SV.W.0175.190729T0403Z-190729T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1103 PM CDT Sun Jul 28 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wheeler County in north central Nebraska...

* Until 1130 PM CDT.

* At 1103 PM CDT, a severe thunderstorm was located near Bartlett, or
  25 miles northeast of Ord, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bartlett, Ericson and Pibel Lake State Recreation Area. 

This includes Highway 281 between mile markers 132 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9845 4174 9870 4194 9876 4196 9876
      4198 9860 4175 9843
TIME...MOT...LOC 0403Z 326DEG 27KT 4190 9865 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
886 
WWUS53 KLBF 290416
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1116 PM CDT Sun Jul 28 2019

NEC183-290430-
/O.CON.KLBF.SV.W.0175.000000T0000Z-190729T0430Z/
Wheeler NE-
1116 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN WHEELER COUNTY...

At 1115 PM CDT, a severe thunderstorm was located near Bartlett, or
23 miles northeast of Ord, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bartlett, Ericson and Pibel Lake State Recreation Area. 

This includes Highway 281 between mile markers 132 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9845 4174 9870 4190 9871 4195 9858
      4175 9843
TIME...MOT...LOC 0415Z 326DEG 31KT 4180 9856 

HAIL...0.75IN
WIND...60MPH
 
$$

Snively
779 
WWUS53 KLBF 290428
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1128 PM CDT Sun Jul 28 2019

NEC183-290438-
/O.EXP.KLBF.SV.W.0175.000000T0000Z-190729T0430Z/
Wheeler NE-
1128 PM CDT Sun Jul 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WHEELER COUNTY
WILL EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4174 9845 4174 9870 4190 9871 4195 9858
      4175 9843
TIME...MOT...LOC 0428Z 326DEG 27KT 4172 9849 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:15 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 28, 6:15 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
615 PM CDT Sun Jul 28 2019

.SHORT TERM...(This evening through Monday night)
Issued at 258 PM CDT Sun Jul 28 2019

Concern in the short term will be threat for thunderstorms later
this evening across portions of north central Nebraska. Satellite
analysis shows shortwave trough slowly pushing east of the area. At
the surface, a cool front and associated wind shift line was
currently stretching from just east of McCook to just west of
O'Neill. Breezy northwest winds gusting to 25 mph at times will
develop later this afternoon behind the boundary across the
Sandhills, helping push in dry and cooler air. Ahead of the
boundary, temperatures were still rising well into the upper 80s
with dew points in the mid to upper 60s.

SPC has elected to introduce a small Slight Risk for severe weather
into far north central Nebraska counties, specifically Boyd and Holt
Counties with a Marginal Risk for all other locations east of an
Ainsworth to Broken Bow line. These storms should develop as
trailing shortwave within the general northwest flow dives south-
southeast through central South Dakota. Think the threat for any
severe storms in the aforementioned areas to be limited as
instability quickly diminishes through the evening and storms will
be post-frontal and thus mostly elevated. Deep layer shear will be
marginally supportive of multi-cell clusters but winds are weak in
the lowest levels and the area will lack any significant low-level
jet with modest DCAPE and delta theta-e values. The potential is
there to see an isolated strong wind gust as storms gust out, but
think most activity will remain below severe limits. Expect a cooler
night tonight as the drier air, mostly clear skies, and light winds
will allow for temperatures to fall into the 50s.

Expect a mostly dry day on Monday as surface winds veer from north
to southeast by late afternoon for portions of southwest Nebraska on
the backside of departing high pressure further north and east. This
will lead to the potential for thunderstorms during the evening as
moist upslope flow develops within a narrow plume of moderate
instability on the southern periphery of a modest h5 speed max.
Conditions will be in place as daytime boundary layer mixing will
erode any lingering capping inversion by late afternoon. Corfidi
vectors and mean wind flow will help push any storms that develop
over the higher elevations into portions of southwest Nebraska,
specifically southwest of a Big Springs to Hayes Center line, during
the evening. The SPC has painted a Marginal Risk for severe weather
across that area given ample deep-layer shear. Limiting factor would
be sharp west to east instability gradient but still believe an
isolated strong wind gust with hail would be possible. Daytime highs
on Monday will be cooler than seen recently, only topping into the
upper 80s in the south to near 80 in the north. Rain and
thunderstorm chances increase late into the evening as a stronger
shortwave rounds the top of the developing ridge centered over New
Mexico. Scattered rain and thunderstorms will continue through the
overnight into early Tuesday, helping keep temperatures mild as lows
remain in the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 258 PM CDT Sun Jul 28 2019

Beginning 12z Tuesday. Overall weather pattern locally will revolve
around the strengthening upper-level ridge expected to center over
northern New Mexico and southern Colorado by mid-week. This will
keep the area in general northwest flow aloft and prone to quick
moving systems. Plenty of energy will move through the area during
the work week leading to regular recurring rain and thunderstorm
chances, favoring the evening hours as most development occurs over
the higher plains and drifts east within the fairly uniform upper-
level flow. Expect highest PoPs to be Tuesday night and Thursday
night (aoa 40-50%) when lingering rain and thunderstorms from the
west get local enhancement thanks to development of the nocturnal
low-level jets that looks to nose into the area. Have trended
temperatures warmer given increased agreement between global models
on placement of ridging, but still slight differences remain
regarding overall strength. Signs suggest ridging and thus northwest
flow look to continue towards next weekend, leaving the area in a
relatively active pattern with near daily, though limited spatially,
rain chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 615 PM CDT Sun Jul 28 2019

Gusty northwest winds and isolated thunderstorms are the primary
aviation weather concerns this evening. Surface winds will taper
around sunset, but TSRA risk increases across far north central
Neb (KONL) around 28/03z. VFR conditions are expected from Monday
morning on.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Snively
Hazardous weather outlook, Jul 28, 7:52 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
752 PM CDT Sun Jul 28 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-300100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
752 PM CDT Sun Jul 28 2019 /652 PM MDT Sun Jul 28 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are possible mid to late
evening across parts of north central Nebraska, mainly along and
east of Naper to Chambers. Severe storms will be capable of
damaging winds, large hail, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional thunderstorm chances will exist Monday through the
middle of next week. The threat for severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 28, 9:18 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
918 PM CDT Sun Jul 28 2019

NEZ007-010-290300-
Holt NE-Boyd NE-
918 PM CDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND SOUTH
CENTRAL BOYD COUNTIES UNTIL 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer Dam, moving southeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spencer Dam, Midway, Parshall Bridge State Wildlife Management Area,
Opportunity, Hull Lake State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 189 and 207.
 Highway 12 between mile markers 110 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4241 9855 4284 9893 4292 9879 4249 9830
      4246 9831
TIME...MOT...LOC 0217Z 314DEG 37KT 4282 9877

Snively
Local storm report, Jul 28, 9:23 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
923 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             3 N SPENCER             42.92N 98.70W
07/28/2019  M1.00 INCH       BOYD               NE   LAW ENFORCEMENT

&&

ET
Local storm report, Jul 28, 9:28 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
928 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          2 NW SPENCER            42.90N 98.73W
07/28/2019                   BOYD               NE   LAW ENFORCEMENT

            REPORT OF A CONFIRMED TORNADO FROM BOYD COUNTY LAW
            ENFOREMENT

&&

ET
Local storm report, Jul 28, 10:16 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND GST     2 N ONEILL              42.49N 98.65W
07/28/2019  M52 MPH          HOLT               NE   MESONET

            DAVIS WEATHER STATION - MESONET

&&

ET
Local storm report, Jul 28, 10:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1052 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     5 SSE SPENCER           42.81N 98.65W
07/28/2019                   BOYD               NE   BROADCAST MEDIA

            TEMPORARY STOPLIGHT ON THE NORTH SIDE OF THE TEMPORARY
            BRIDGE AT SPENCER DAM HAS BEEN BLOWN OVER REPORTED VIA
            SOCIAL MEDIA FROM KBRX IN ONEILL. TIME ESTIMATED FROM
            RADAR.

&&

ET
Special weather statement, Jul 28, 10:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
1053 PM CDT Sun Jul 28 2019

NEZ028-029-290445-
Wheeler NE-Garfield NE-
1053 PM CDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND WESTERN
WHEELER COUNTIES UNTIL 1145 PM CDT...

At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bartlett, or 25 miles northeast of Burwell, moving
southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bartlett, Ericson, Buffalo Flats and Pibel Lake State Recreation
Area.

This includes Highway 281 between mile markers 132 and 147, and
between mile markers 152 and 155.

LAT...LON 4174 9871 4200 9882 4206 9863 4174 9834
TIME...MOT...LOC 0353Z 330DEG 22KT 4197 9870

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:58 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt62 min
Jul 28, 9:18 PM CDTSpecial Weather StatementLBFBoyd42 min
Jul 28, 9:23 PM CDTTornado Warning Tornado observedLBFBoyd, Holt25 min
Jul 28, 9:39 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt51 min
Jul 28, 10:21 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler39 min
Jul 28, 10:53 PM CDTSpecial Weather StatementLBFWheeler52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.